Connect with us

latest

CDA and FDA recommend pause in the use of J & J vaccine

Published

on

CDC and FDA announced this morning that they are reviewing data involving six reported U.S. cases of a rare and severe type of blood clot in individuals after receiving the J&J vaccine. In these cases, a type of blood clot called cerebral venous sinus thrombosis (CVST) was seen in combination with low levels of blood platelets (thrombocytopenia). All six cases occurred among women between the ages of 18 and 48, and symptoms occurred 6 to 13 days after vaccination. Treatment of this specific type of blood clot is different from the treatment that might typically be administered. Usually, an anticoagulant drug called heparin is used to treat blood clots. In this setting, administration of heparin may be dangerous, and alternative treatments need to be given.

According to the CDC and FDA, as of April 12, more than 6.8 million doses of the Johnson & Johnson (Janssen) vaccine have been administered in the U.S.

In a statement, both organizations stated that the CDC will convene a meeting of the Advisory Committee on Immunization Practices on Wednesday to further review these cases and assess their potential significance. The FDA will review that analysis as it also investigates these cases. Until that process is complete, the CDC and FDA are recommending a pause in the use of the J & J vaccine out of an abundance of caution. “This is important, in part, to ensure that the health care provider community is aware of the potential for these adverse events and can plan for proper recognition and management due to the unique treatment required with this type of blood clot.”

The two groups stated that right now, these adverse events appear to be extremely rare. “COVID-19 vaccine safety is a top priority for the federal government, and we take all reports of health problems following COVID-19 vaccination very seriously. People who have received the J&J vaccine who develop severe headache, abdominal pain, leg pain, or shortness of breath within three weeks after vaccination should contact their health care provider. Health care providers are asked to report adverse events to the Vaccine Adverse Event Reporting System at https://vaers.hhs.gov/reportevent.html.”

Advertisement
Click to comment

Leave a Reply

Your email address will not be published. Required fields are marked *

Facebook

Copyright © 2017 Fall River Reporter

Translate »